Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 136, NWS Midland/Odessa, TX

June 7, 2003Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2003, 7:02 PM CDT for Reagan County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2003, 7:02 PM CDT (00:02 UTC)
Expired
Jun 7, 2003, 8:00 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3200 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:08 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 3:08 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SAT JUN 7 2003

MAIN CONCERNS THIS AFTERNOON WILL BE FLOODING POTENTIAL...BOTH FLASH
AND MAINSTEM...IN NE ZONES AS MCS DEVELOPS ALONG COLD FRONT...DUE
INTO THE NERN ZONES BY ABOUT 04Z.  MODELS HAVE BEEN CONSISTENT
W/THIS FEATURE...AS WELL AS THE TRACK OF THE EXPECTED MCS.  PBL IS
VERY MOIST...W/MSTR BACKED UP ALL THE WAY TO THE WRN MTNS.  KMAF
12Z SOUNDING SHOWED PLENTY OF INSTABILITY TO WORK WITH...W/MLCAPES
IN EXCESS OF 2100 J/KG.  WET BULB ZERO HEIGHTS AND DRY MID-LEVELS
SUGGEST A THREAT OF SVR WX SIMILAR TO THAT OF LATE--HAIL/DAMAGING
STRAIGHT-LINE WINDS.

SHORT TERM MODEL QPFS ARE OFF THE SCALE...W/MESOETA/ETA RUNS
SHOWING 12-HR QPFS IN EXCESS OF 2 IN. IN THE EXTREME NE ZONES.
THINK THIS IS A LITTLE EXCESSIVE...AND PREFER QPFS A LITTLE MORE IN
LINE W/THAT OF THE AVN/HPC.  STILL...WHAT W/SATURATED SOILS FROM
THE PREVIOUS WEEK AND RIVERS ALREADY RUNNING AT ELEVATED
LEVELS...IF EVEN THE LOWER QPFS PAN OUT...EXPECT WIDESPREAD FLASH
FLOODING AND RIVER LEVELS FLIRTING W/ACTION STAGES.  COLORADO CITY
STILL HAS ABOUT 7 FT TO GO TO REACH FS...AND DEPENDING ON
AMTS/PLACEMENT OF PRECIP OVERNIGHT...RIVERS COULD BECOME
PROBLEMATIC OVR THE NEXT FEW DAYS.

SUNDAY SHOULD BE A LITTLE COOLER OVR THE NERN ZONES...W/NOT MUCH
CHANGE SW AS FRONT DIFFUSES.  TIMING OF MCS SUGGESTS LINGERING
CONVECTION A POSSIBILITY OVR THE NERN ZONES...AND MESOETA BRINGS A
SHORTWAVE OVR THE BIG BEND LATE SUN AFTERNOON.  MONDAY...UPPER LVL
FLOW TRANSITIONS TO ZONAL...AND H85 TEMPS JUMP TO AROUND 30 DEG C
FOR A WARMUP INTO THE 90S.  THIS SHOULD STAY MORE OR LESS
PERSISTENT UNDER ZONAL FLOW INTO THE EXTENDED.  ON TUESDAY EVENING...
MODELS ADVERTISE A SHORTWAVE MOVING THROUGH AREA FOR ISOLATED
CONVECTION OVR MUCH OF THE AREA...BUT WILL CONFINE CHANCES TO THE
ERN ZONES IN THE BETTER MSTR.  GFS TRIES TO REPEAT THIS SCENARIO
WEDNESDAY EVENING...BUT WILL WAIT ANOTHER RUN TO SEE IF THIS IS
CONSISTENT BEFORE MENTIONING ANYTHING OTHER THAT PARTLY CLOUDY
SKIES.  THE REST OF THE EXTENDED LOOKS WARM AND DRY.

&&

MAF 61 83 69 93 / 20 00 00 20
CNM 59 88 66 98 / 00 00 00 00
MRF 58 88 59 89 / 00 10 10 00
FST 94 63 84 65 / 00 00 20 00

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-050>053-062-063-070.
NM...NONE.

44
Hazardous weather outlook, Jun 7, 2:50 PM CDT, 4 hours 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT EAST OF A LINE FROM
STANTON TO LAMESA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE
HAIL AND STRONG GUSTY WINDS. WEST OF THIS LINE STORMS ARE EXPECTED
TO BE ISOLATED AND A FEW MAY BE SEVERE.

FLOODING...
THUNDERSTORMS ACROSS THE NORTHEAST PERMIAN BASIN TONIGHT WILL PRODUCE
HEAVY RAIN. FLOODING OF CREEKS AND LOW LYING URBAN AREAS WILL BE
POSSIBLE. ALSO SIGNIFICANT RISES ALONG THE COLORADO RIVER AND BEALS
CREEKS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE
PERMIAN BASIN AND TRANS PECOS LATE SUNDAY AFTERNOON AND EVENING.  A
FEW OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:32 PM CDTSevere Thunderstorm WarningMAFGlasscock43 min
Jun 7, 9:37 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningMAFScurry32 min
Jun 8, 6:05 PM CDTSevere Thunderstorm WarningMAFPresidio55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.